Texas, 2012

Hail and Damaging Winds in Texas, August 7, 2012

August 7, 2012 · NWS FWD · 7 events in 6 counties and zones

A second consecutive day of isolated afternoon storms produced spotty downburst wind damage and quarter sized hail around the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A second consecutive day of isolated afternoon storms produced spotty downburst wind damage and quarter sized hail around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 7, 11:28 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 7, 11:28 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 PM CDT TUE AUG 7 2012

.AVIATION...
CONCERNS...LOW THUNDERSTORM CHANCES LATE AFTERNOON/EARLY EVENING.

ISOLATED SHOWERS AND THUNDERSTORMS NORTHWEST OF A K0F2 TO KBKD
LINE...WILL CONTINUE TO MOVE SOUTHWEST AND NOT AFFECT THE
METROPLEX TAF SITES. CUMULUS FIELDS HAVE ALREADY DEVELOPED TO THE
NORTHEAST...SOUTHEAST AND SOUTHWEST OF THE METROPLEX AS OF
MIDDAY. EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP LATER THIS AFTERNOON ACROSS THE REGION. THE CHANCES IN
THE METROPLEX ARE ONLY ABOUT 20 PERCENT...BUT HAVE PLACED VCTS
AND CB IN THE TAF FOR THE 21-00Z PERIOD AS THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE STRONG DOWNBURST WINDS.

58

&&

.UPDATE...
A FEW SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE FAR WESTERN
COUNTIES ALONG A LINE FROM GRAHAM TO ABILENE. LIGHTNING HAS
RECENTLY BEEN OBSERVED WITH ONE STORM IN YOUNG COUNTY BUT
OTHERWISE...NOT MUCH PRECIPITATION APPEARS TO BE REACHING THE
GROUND. ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON. DAMAGING
DOWNBURST WINDS AND QUARTER SIZED HAIL WILL BE POSSIBLE WITH THE
STRONGER STORMS. THE STORM ACTIVITY SHOULD DIMINISH IN THE EVENING
HOURS.

THE INHERITED FORECAST WAS ON TRACK BUT DID MAKE A FEW MINOR
CHANGES TO THE AFTERNOON HIGHS. ALSO...INCREASED DEWPOINTS SOME
FOR THE AFTERNOON HOURS. THIS WILL RESULT IN HEAT INDEX VALUES
APPROACHING 105 DEGREES LATE THIS AFTERNOON IN SOME
LOCATIONS...MAINLY ALONG AND EAST OF INTERSTATE 35. HOWEVER...THE
TEMPERATURE FORECAST COULD BE AFFECTED BY AFTERNOON THUNDERSTORMS
AND CLOUD COVER.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 341 AM CDT TUE AUG 7 2012/
WEAK NORTH TO NORTHWEST FLOW ALOFT WILL PREVAIL OVER NORTH TEXAS
THROUGH EARLY NEXT AS UPPER LEVEL HIGH PRESSURE REMAINS ANCHORED
ACROSS THE WESTERN STATES. WEAK LARGE SCALE LIFT COUPLED WITH A
MODERATELY UNSTABLE ATMOSPHERE WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT FEW DAYS WITH STORMS
MOST LIKELY DURING THE HEAT OF THE AFTERNOON. ANY STORM THAT
DEVELOPS IN THE AFTERNOON/EARLY EVENING WILL HAVE A POTENTIAL FOR
DAMAGING DOWNBURST WINDS DUE TO DRY AIR BELOW THE HIGH BASED STORMS.
PRECIPITATION CHANCES WILL DECREASE AS WE HEAD INTO THE WEEKEND AS
DRIER AIR FILTERS IN BEHIND A COLD FRONT. THE DRY AIR SHOULD
LINGER THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

TEMPERATURES THE REMAINDER OF THE WEEK WILL BE HOT WITH AFTERNOON
HIGHS GENERALLY IN THE UPPER 90S TO AROUND 103. OVERNIGHT LOWS
WILL RANGE FROM THE MID 70S TO NEAR 80. THE MIXING DOWN OF DRIER
AIR SHOULD KEEP AFTERNOON HEAT INDEX VALUES BELOW 105.
THEREFORE...WE WILL NOT ISSUE A NEW HEAT ADVISORY WITH THIS
PACKAGE. TEMPERATURES WILL COOL A FEW DEGREES ON THE WEEKEND DUE
TO VERY WEAK COLD AIR ADVECTION BEHIND THE EXPECTED COLD FRONT.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 104  80 102  80 100 /  20  20  20  20  20
WACO, TX             104  76 101  77 100 /  20  10  20  20  20
PARIS, TX            100  76  98  74  97 /  20  20  20  20  20
DENTON, TX           104  78 102  77 100 /  20  20  20  20  20
MCKINNEY, TX         103  77 102  77  99 /  20  20  20  20  20
DALLAS, TX           105  82 102  80 101 /  20  20  20  20  20
TERRELL, TX          102  76 100  76  98 /  20  20  20  20  20
CORSICANA, TX        101  77 100  77 100 /  20  10  20  20  20
TEMPLE, TX           101  74 100  74  99 /  20  10  20  20  20
MINERAL WELLS, TX    103  74 101  73 100 /  20  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/82
Hazardous weather outlook, Aug 7, 9:38 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1038 AM CDT TUE AUG 7 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1038 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH
TEXAS THIS AFTERNOON AND TONIGHT. A FEW STORMS COULD PRODUCE
DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH AND 1 INCH HAIL
LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE ACROSS NORTH TEXAS WEDNESDAY THROUGH FRIDAY. GUSTY
DOWNBURST WINDS AND LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED BETWEEN 3 PM AND 8 PM.

In the hours before

Special weather statement, Aug 7, 12:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
125 PM CDT TUE AUG 7 2012

TXZ103-071900-
DENTON TX-
125 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN DENTON COUNTY

AT 125 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF DENTON...MOVING SOUTHWEST AT 10
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...BARTONVILLE...
CORRAL CITY...DENTON...JUSTIN...KRUM...NORTHLAKE...ROANOKE AND TROPHY
CLUB. THE DENTON ASOS REPORTS A WIND GUST 47 MPH.

HALF INCH SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM
THIS STORM.

LAT...LON 3321 9711 3299 9719 3299 9740 3323 9739
      3333 9727
TIME...MOT...LOC 1825Z 041DEG 8KT 3320 9726
Special weather statement, Aug 7, 12:33 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
133 PM CDT TUE AUG 7 2012

TXZ118-071900-
TARRANT TX-
133 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL TARRANT COUNTY

AT 133 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER SAGINAW...MOVING SOUTH AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLUE MOUND...EAGLE
MOUNTAIN...FOREST HILL...FORT WORTH...HALTOM CITY...KENNEDALE...LAKE
WORTH...LAKESIDE...RIVER OAKS...SAGINAW...SANSOM PARK...WATAUGA...
WESTWORTH AND WHITE SETTLEMENT.

PEA SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3293 9726 3264 9720 3270 9755 3287 9755
      3297 9747
TIME...MOT...LOC 1833Z 011DEG 12KT 3286 9739
Special weather statement, Aug 7, 12:36 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
136 PM CDT TUE AUG 7 2012

TXZ092-093-071900-
GRAYSON TX-COOKE TX-
136 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COOKE COUNTY
  SOUTHWESTERN GRAYSON COUNTY

AT 136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF WHITESBORO...MOVING SOUTH AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COLLINSVILLE...GUNTER AND
WHITESBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3342 9672 3346 9712 3372 9698 3370 9676
TIME...MOT...LOC 1836Z 020DEG 6KT 3362 9689
Special weather statement, Aug 7, 1:18 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
218 PM CDT TUE AUG 7 2012

TXZ118-071945-
TARRANT TX-
218 PM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN TARRANT COUNTY

AT 218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES WEST OF KELLER...MOVING SOUTHWEST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLUE MOUND...HALTOM CITY...
HASLET...HURST...KELLER...NORTH RICHLAND HILLS...RICHLAND HILLS...
SAGINAW AND WATAUGA.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3287 9716 3274 9719 3285 9748 3293 9741
      3299 9731 3298 9720
TIME...MOT...LOC 1918Z 024DEG 5KT 3294 9727

The radar

The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
August 7, 1:20 PM CST
Where
Grayson County, 10 mi SSE of Whitesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.516, -96.853

Emergency manager reported one outbuilding was destroyed, and two saltwater containment tanks damaged or destroyed.

Thunderstorm Wind, Erath

When
August 7, 3:55 PM CST
Where
Erath County, 0.05 mi WSW of (Sep)clark Fld Steph
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
32.220, -98.181

A wind gust of 62 MPH was reported at Clark Field.

Thunderstorm Wind, Erath

When
August 7, 4:00 PM CST
Where
Erath County, 1 mi S of (Sep)clark Fld Steph
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.206, -98.180

Roof damage was reported 1 mile south of Clark Field in Stephenville.

Thunderstorm Wind, Rockwall

When
August 7, 5:34 PM CST
Where
Rockwall County, 0.4 mi NNE of McLendon-Chisolm
Measured
54 kt (62 mph) estimated gust
Reported by
Unknown
Coordinates
32.835, -96.416

A 62 MPH wind gust was reported on the east side of Heath.

Hail, Van Zandt

When
August 7, 5:55 PM CST
Where
Van Zandt County, 2.06 mi SW of Redland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.360, -95.526

A storm spotter reported 1 inch diameter hail.

Hail, Henderson

When
August 7, 6:02 PM CST
Where
Henderson County, 3.36 mi N of Evelyn
Measured
1 in hail
Reported by
Public
Coordinates
32.348, -95.521

Quarter sized hail was reported near Chandler.

Hail, Dallas

When
August 7, 6:19 PM CST
Where
Dallas County, 1.7 mi SE of Hutchins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.633, -96.699

Quarter sized hail was reported by a storm spotter near the intersection of Interstate 45 and Wintergreen Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406430, 406431, 409822, 409824, 406425, 406422, 406429.